Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

October 13, 2021Greenwood County, Woodson County, Kansas

NWS Wichita, KS issued this special weather statement at Oct 13, 2021, 5:29 AM CDT for Greenwood County, Woodson County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2021, 5:29 AM CDT (10:29 UTC)
Expired
Oct 13, 2021, 6:00 AM CDT
In force
31 min
Issued by
NWS Wichita, KS
Hail
0.25 in
Wind
50

Counties Greenwood County, KS, Woodson County, KS

The radar

The Topeka radar (KTWX), 123 km from the middle of the area, began a volume at 10:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 10.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2220 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

677 
WWUS83 KICT 131029
SPSICT

Special Weather Statement
National Weather Service Wichita KS
529 AM CDT Wed Oct 13 2021
 
KSZ070-071-095-131100-
Wilson KS-Greenwood KS-Woodson KS-
529 AM CDT Wed Oct 13 2021

...Strong thunderstorms will impact portions of northwestern Wilson,
Woodson and Greenwood Counties through 600 AM CDT...

At 528 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Gridley to near Severy. Movement was east at 30
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Eureka, Yates Center, Madison, Toronto, Hamilton, Severy, Fall River,
Benedict, Climax, Virgil, Coyville, Eureka City Lake, Thrall, Eureka
Airport, Toronto Lake, Batesville, Fall River State Park, Fall River
Lake, Cross Timbers State Park and Piedmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3759 9575 3761 9646 3802 9642 3817 9621
      3817 9596 3804 9596 3804 9564
TIME...MOT...LOC 1028Z 252DEG 27KT 3810 9590 3765 9616 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Oct 13, 3:07 AM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Oct 13, 3:07 AM CDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
307 AM CDT Wed Oct 13 2021

.SHORT TERM...(Today through Friday night)
Issued at 306 AM CDT Wed Oct 13 2021

Line of convection continues to make its way across
central/eastern KS and has been going through a weakening trend
over the last couple of hours. Feel that much of this is due to
the line becoming more positively tilted which as allowed 0-3km
shear vectors to become more parallel to the line. Strong surface
moist advection has brought mid to upper 60 dewpoints into
southeast and south central KS. Water vapor imagery shows the
powerful upper low lifting over southeast WY/western Nebraska.

Front is still expected to hang up over extreme southeast
KS/western MO this afternoon. While a few showers and storms can't
be ruled out across far southeast KS, feel most of the activity
today will be just east of the forecast area. Front is expected to
remain stalled tonight from central TX into the Ozark region with
850-700mb moisture transport ramping up. This will result in heavy
rainfall tonight but most of this is expected to stay just
southeast of the forecast area.

By 12z Thu, there is good model agreement that upper trough will
extend through the Great Basin into the Central Rockies with the
trough forecast to swing across the Plains on Thu night into Fri.
Difficult precip forecast for Thu as the front washes out and
slowly lifts back to the northwest with an abundance of low level
moisture still remaining east of the boundary. The difficult part
is that there isn't much in the way of low level convergence to
focus development on. So for now will just run with some fairly
small pops for areas along and southeast of the Kansas Turnpike
and will include this same area for pops Thu night. By Fri
afternoon, the upper trough will be swinging into the Mississippi
Valley pushing the better precip chances east.

Even behind the front we are not looking at a significant cool
down for today or Thu with highs close to seasonal normals.
However for Fri we are looking for a better push of cold air which
will drop highs into the 60s.

.LONG TERM...(Saturday through Tuesday)
Issued at 306 AM CDT Wed Oct 13 2021

The main theme for the weekend will be northwest flow aloft
transitioning to some weak upper ridging for Sunday. This will
provide plenty of sunshine and slightly below normal highs Sat to
seasonal high for Sun. Slow warming trend will continue for the
start of the work week with medium range models starting to
diverge on their solution for Tue-Wed.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1242 AM CDT Wed Oct 13 2021

A vigorous line of thunderstorms capable of producing damaging
winds and a tornado or two continues to march through central and
southern Kansas. More robust activity is expected across southern
Kansas where instability is higher. Significantly reduced cigs and
vis will accompany this line of storms. This line of storms will
continue eastward rather quickly and should clear central and
south-central Kansas by 10Z. While the storms will likely be less
intense by the time they arrive into southeast Kansas, gusty
winds along with heavy rainfall will be accompanied by reduced
cigs and vis. These storms look to clear southeast Kansas by 14Z.
In the wake of this line of storms, winds will shift to out of the
west or southwest, and cig and vis cats will dramatically
improve.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    59  73  50  71 /  90  10   0  20
Hutchinson      54  72  47  69 /  80   0   0  10
Newton          59  73  49  68 /  90  10   0  20
ElDorado        62  75  52  69 /  80  10  10  20
Winfield-KWLD   62  75  53  74 /  80  10  10  30
Russell         51  67  41  63 /  90   0   0  10
Great Bend      50  69  42  63 /  90   0   0  10
Salina          56  71  44  67 /  80   0   0  10
McPherson       55  72  45  67 /  80   0   0  10
Coffeyville     66  79  59  75 /  70  50  40  50
Chanute         63  78  55  72 /  70  50  30  40
Iola            60  78  55  70 /  70  50  20  40
Parsons-KPPF    66  78  58  74 /  70  50  40  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...JC
Hazardous weather outlook, Oct 13, 4:11 AM CDT, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
411 AM CDT Wed Oct 13 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-140915-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
411 AM CDT Wed Oct 13 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Line of storms will continue tracking quickly east this morning and
will affect mainly the Flint Hills into southeast Kansas. 50 to 60
mph winds along with heavy rain can be expected with the stronger
storms this morning.

A few afternoon or early evening storms will be possible over far
southeast Kansas today with severe storms not anticipated.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered storms will be possible Thursday and Thursday night,
especially for areas southeast of the Kansas Turnpike. Severe
storms are not expected with this activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, Oct 13, 4:19 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
419 AM CDT WED OCT 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 AM     TSTM WND DMG     5 E EL DORADO           37.83N 96.77W
10/13/2021                   BUTLER             KS   PUBLIC

            MPING: REPORT OF TREE LIMBS BROKEN OR ROOF
            SHINGLES BLOWN OFF.

&&
Special weather statement, Oct 13, 4:33 AM CDT, 56 minutes before
Special Weather Statement
National Weather Service Wichita KS
433 AM CDT Wed Oct 13 2021

KSZ070-131030-
Greenwood KS-
433 AM CDT Wed Oct 13 2021

...Strong thunderstorms will impact portions of Greenwood County
through 530 AM CDT...

At 433 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Americus to 14 miles west
of Hamilton to 12 miles west of Eureka to near Atlanta. Movement was
east at 50 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eureka, Madison, Hamilton, Severy, Fall River, Climax, Virgil, Eureka
City Lake, Thrall, Eureka Airport, Fall River State Park, Fall River
Lake, Piedmont and Cross Timbers State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3761 9652 3809 9652 3809 9636 3817 9636
      3817 9596 3760 9596
TIME...MOT...LOC 0933Z 263DEG 45KT 3843 9634 3806 9640 3782 9652 3745
9669

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Martin
Special weather statement, Oct 13, 4:50 AM CDT, 39 minutes before
Special Weather Statement
National Weather Service Wichita KS
450 AM CDT Wed Oct 13 2021

KSZ094-098-131100-
Chautauqua KS-Elk KS-
450 AM CDT Wed Oct 13 2021

...Strong thunderstorms will impact portions of Elk and Chautauqua
Counties through 600 AM CDT...

At 449 AM CDT, emergency management reported strong thunderstorms
along a line extending from 7 miles west of Eureka to 6 miles east of
Latham to 5 miles southwest of Dexter to 5 miles east of Kildare.
Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Emergency management. These storms have a history of
         producing small hail and wind gusts to 50 mph.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sedan, Howard, Cedar Vale, Moline, Longton, Grenola, Peru,
Chautauqua, Elk Falls, Elgin, Niotaze and Hale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3700 9653 3761 9652 3760 9596 3700 9597
TIME...MOT...LOC 0949Z 260DEG 35KT 3779 9642 3753 9652 3713 9678 3682
9696

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Martin
Special weather statement, Oct 13, 4:54 AM CDT, 35 minutes before
Special Weather Statement
National Weather Service Wichita KS
454 AM CDT Wed Oct 13 2021

KSZ093-131030-
Cowley KS-
454 AM CDT Wed Oct 13 2021

...Strong thunderstorms will impact portions of Cowley County through
530 AM CDT...

At 454 AM CDT, emergency management reported strong thunderstorms
along a line extending from near Latham to near Dexter to near Hardy.
Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Emergency management. This storm has a history of producing
         strong wind gusts and small hail.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Arkansas City, Winfield, Burden, Dexter, Atlanta, Cambridge, Maple
City, Winfield City Lake and Strother Field Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3700 9715 3747 9694 3748 9653 3700 9653
TIME...MOT...LOC 0954Z 270DEG 32KT 3750 9659 3723 9672 3696 9686

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Martin
Local storm report, Oct 13, 5:20 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
520 AM CDT WED OCT 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 AM     TSTM WND DMG     3 NNE WICHITA EISENHOWE 37.70N 97.43W
10/13/2021                   SEDGWICK           KS   NWS EMPLOYEE

            NUMEROUS LARGE TREE BRANCHES DOWN.

&&
Special weather statement, Oct 13, 5:29 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
529 AM CDT Wed Oct 13 2021

KSZ070-071-095-131100-
Wilson KS-Greenwood KS-Woodson KS-
529 AM CDT Wed Oct 13 2021

...Strong thunderstorms will impact portions of northwestern Wilson,
Woodson and Greenwood Counties through 600 AM CDT...

At 528 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Gridley to near Severy. Movement was east at 30
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eureka, Yates Center, Madison, Toronto, Hamilton, Severy, Fall River,
Benedict, Climax, Virgil, Coyville, Eureka City Lake, Thrall, Eureka
Airport, Toronto Lake, Batesville, Fall River State Park, Fall River
Lake, Cross Timbers State Park and Piedmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3759 9575 3761 9646 3802 9642 3817 9621
      3817 9596 3804 9596 3804 9564
TIME...MOT...LOC 1028Z 252DEG 27KT 3810 9590 3765 9616

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 11:20 PM CDTSevere Thunderstorm Warning Considerable damage threatICTBarton, Russell70 min
Oct 13, 12:21 AM CDTSpecial Weather StatementICTEllsworth, Lincoln69 min
Oct 13, 12:45 AM CDTSevere Thunderstorm Warning Considerable damage threatICTReno, Rice60 min
Oct 13, 1:24 AM CDTSpecial Weather StatementICTMcPherson, Saline81 min
Oct 13, 1:51 AM CDTSpecial Weather StatementICTHarper, Kingman54 min
Oct 13, 2:15 AM CDTSpecial Weather StatementICTMarion60 min
Oct 13, 2:40 AM CDTSpecial Weather StatementICTHarvey, Sedgwick, Sumner80 min
Oct 13, 3:14 AM CDTSevere Thunderstorm WarningICTButler, Harvey, Sedgwick76 min
Oct 13, 3:38 AM CDTSevere Thunderstorm WarningICTSumner67 min
Oct 13, 4:01 AM CDTSevere Thunderstorm WarningICTCowley52 min
Oct 13, 4:33 AM CDTSpecial Weather StatementICTGreenwood57 min
Oct 13, 4:50 AM CDTSpecial Weather StatementICTChautauqua, Elk70 min
Oct 13, 4:54 AM CDTSpecial Weather StatementICTCowley36 min
Oct 13, 5:59 AM CDTSpecial Weather StatementICTAllen, Chautauqua, Elk, Montgomery, Neosho, Wilson and 1 more61 min
Oct 13, 7:00 AM CDTSpecial Weather StatementICTAllen, Labette, Montgomery, Neosho30 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.